EconPapers    
Economics at your fingertips  
 

Volatility of order imbalance of institutional traders and expected asset returns: Evidence from Taiwan

Hong-Gia Huang, Wei-Che Tsai, Pei-Shih Weng and Ming-Hung Wu

Journal of Financial Markets, 2021, vol. 52, issue C

Abstract: We use the newly-developed “volatility of order imbalance” of Chordia et al. (2019) to examine the relation between information asymmetry costs and expected returns across various types of institutional traders, taking advantage of a unique account-level transaction dataset on the Taiwan Futures Exchange. Our results show that the measure of foreign institutional traders is positively related to future market returns, regardless of whether weekly or monthly frequencies are examined. Turning to stock transaction data on institutional investors, the information risk of foreign institutional investors generates risk-adjusted monthly return differentials in the cross-section. Finally, vector autoregression analyses show that with an increase in the order imbalance volatility of foreign institutional investors in the index futures market, there is a corresponding increase in subsequent order imbalance volatility in the stock market, thereby providing evidence of a monthly lead-lag relation between the futures market and the spot market.

Keywords: Information asymmetry; Order imbalance volatility; Institutional investors (search for similar items in EconPapers)
JEL-codes: G12 G14 G23 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S138641812030015X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finmar:v:52:y:2021:i:c:s138641812030015x

DOI: 10.1016/j.finmar.2020.100546

Access Statistics for this article

Journal of Financial Markets is currently edited by B. Lehmann, D. Seppi and A. Subrahmanyam

More articles in Journal of Financial Markets from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-12-18
Handle: RePEc:eee:finmar:v:52:y:2021:i:c:s138641812030015x